Alert archive / Maine / Gale Warnings in 2020
Gale Warning 3, NWS Caribou, ME
NWS Caribou, ME issued this gale warning at Jan 11, 2020, 4:05 AM EST. It took effect at Jan 11, 2020, 9:00 AM EST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2020, 4:05 AM EST (09:05 UTC)
- In effect from
- Jan 11, 2020, 9:00 AM EST
- Expired
- Jan 12, 2020, 1:52 AM EST
- In force
- 17 hr
- Issued by
- NWS Caribou, ME
The text
As transmitted.
246 WHUS71 KCAR 110905 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 405 AM EST Sat Jan 11 2020 ANZ052-111715- /O.CAN.KCAR.SC.Y.0003.000000T0000Z-200111T2300Z/ /O.NEW.KCAR.SC.Y.0004.200111T1400Z-200112T1800Z/ Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 405 AM EST Sat Jan 11 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 1 PM EST SUNDAY... * WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 3 to 6 feet expected. * WHERE...Intra Coastal Waters from Schoodic Point, ME to Stonington, ME. * WHEN...From 9 AM this morning to 1 PM EST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ050-051-111715- /O.UPG.KCAR.SC.Y.0003.000000T0000Z-200111T2300Z/ /O.NEW.KCAR.GL.W.0003.200111T1400Z-200112T1800Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 405 AM EST Sat Jan 11 2020 ...GALE WARNING IN EFFECT FROM 9 AM THIS MORNING TO 1 PM EST SUNDAY... * WHAT...Southwest winds 15 to 25 kt with gusts up to 40 kt and seas 6 to 11 feet expected. * WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM. * WHEN...From 9 AM this morning to 1 PM EST Sunday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
5 follow-up statements
359 WHUS71 KCAR 111733 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 1233 PM EST Sat Jan 11 2020 ANZ050-051-120400- /O.CON.KCAR.GL.W.0003.000000T0000Z-200112T1800Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 1233 PM EST Sat Jan 11 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EST SUNDAY... * WHAT...Southwest winds 20 to 25 kt with gusts up to 35 kt and seas 5 to 11 feet. * WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM. * WHEN...From 9 AM this morning to 1 PM EST Sunday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ052-120400- /O.CON.KCAR.SC.Y.0004.000000T0000Z-200112T1800Z/ Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 1233 PM EST Sat Jan 11 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST SUNDAY... * WHAT...Southwest winds 15 to 20 kt with gusts up to 30 kt and seas 4 to 7 feet. * WHERE...Intra Coastal Waters from Schoodic Point, ME to Stonington, ME. * WHEN...From 9 AM this morning to 1 PM EST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ VJN
511 WHUS71 KCAR 111955 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 255 PM EST Sat Jan 11 2020 ANZ050-051-120400- /O.EXT.KCAR.GL.W.0003.000000T0000Z-200112T0500Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 255 PM EST Sat Jan 11 2020 ...GALE WARNING NOW IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...Southwest winds 20 to 30 kt with gusts up to 35 kt this evening and seas 7 to 11 feet. * WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM. * WHEN...Until midnight EST tonight. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ052-120400- /O.CON.KCAR.SC.Y.0004.000000T0000Z-200112T1800Z/ Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 255 PM EST Sat Jan 11 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST SUNDAY... * WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and seas 5 to 8 feet. * WHERE...Intra Coastal Waters from Schoodic Point, ME to Stonington, ME. * WHEN...Until 1 PM EST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
008 WHUS71 KCAR 120019 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 719 PM EST Sat Jan 11 2020 ANZ050-051-120500- /O.CON.KCAR.GL.W.0003.000000T0000Z-200112T0500Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 719 PM EST Sat Jan 11 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...Southwest winds 15 to 25 kt with gusts up to 35 kt this evening and seas 7 to 11 feet. * WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM. * WHEN...Until midnight EST tonight. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ052-120830- /O.CON.KCAR.SC.Y.0004.000000T0000Z-200112T1800Z/ Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 719 PM EST Sat Jan 11 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST SUNDAY... * WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 5 to 8 feet. * WHERE...Intra Coastal Waters from Schoodic Point, ME to Stonington, ME. * WHEN...Until 1 PM EST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
117 WHUS71 KCAR 120345 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 1045 PM EST Sat Jan 11 2020 ANZ050-051-120700- /O.EXT.KCAR.GL.W.0003.000000T0000Z-200112T0700Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 1045 PM EST Sat Jan 11 2020 ...GALE WARNING NOW IN EFFECT UNTIL 2 AM EST SUNDAY... * WHAT...Southwest winds 15 to 25 kt with gusts up to 35 kt and seas 6 to 11 feet. * WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM. * WHEN...Until 2 AM EST Sunday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ052-121145- /O.CON.KCAR.SC.Y.0004.000000T0000Z-200112T1800Z/ Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 1045 PM EST Sat Jan 11 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST SUNDAY... * WHAT...South winds 10 to 20 kt with gusts up to 30 kt and seas 4 to 7 feet. * WHERE...Intra Coastal Waters from Schoodic Point, ME to Stonington, ME. * WHEN...Until 1 PM EST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
993 WHUS71 KCAR 120652 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 152 AM EST Sun Jan 12 2020 ANZ050-051-121500- /O.CAN.KCAR.GL.W.0003.000000T0000Z-200112T0700Z/ /O.EXA.KCAR.SC.Y.0004.000000T0000Z-200112T1800Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 152 AM EST Sun Jan 12 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... ...GALE WARNING IS CANCELLED... * WHAT...South winds 10 to 20 kt with gusts up to 30 kt and seas 6 to 11 feet. * WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ052-121500- /O.CON.KCAR.SC.Y.0004.000000T0000Z-200112T1800Z/ Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 152 AM EST Sun Jan 12 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...Seas 4 to 7 feet. * WHERE...Intra Coastal Waters from Schoodic Point, ME to Stonington, ME. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this gale warning went out at Jan 11, 1:32 AM EST, 2 hours 33 minutes earlier.
Area forecast discussion, Jan 11, 1:32 AM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
132 AM EST Sat Jan 11 2020
.SYNOPSIS...
Low pressure will track north of the state on Saturday and send
a cold front through the area later Saturday into Saturday
night. The front will stall in the Gulf of Maine while low
pressure tracks eastward along the boundary on Sunday. High
pressure will cross the region Monday into Tuesday. Low pressure
will cross the area Wednesday into Thursday.
&&
.NEAR TERM /THROUGH TODAY/...
130 am update...
Dew points continue to climb, but areas of BR and fog are off
to the SW yet. Delayed onset of this by a couple hours, but
should be seeing increase to patchy coverage by dawn. Otherwise
forecast on track.
00z deterministic guidance in form of both the GFS and ECMWF
coming in with heavy QPF close to 0.70" after midnight Saturday
night/Sun morn across the north. This would translate to heavy
snow, with sleet approaching Caribou by the morning hours
Sunday. Will take this into account when producing full forecast
this morning.
Prev discussion blo...
We will be mainly between systems tngt with ST cld deck
gradually lowering. Most near term models indicate mild low
temps occurring at or just after mdngt, with temps beginning to
rise prior to daybreak. Cannot rule patchy fzdz, flurries, or
few pellets of sleet at times, but not enough to impact regional
or widespread travel.
With wrmg temps Sat morn, pre-cold frontal precip mainly for the N
hlf of the FA by Sat aftn will fall as rn (up to a quarter inch)
msly in the aftn with highs ovr this area in the upper 30s to lower
40s. Further S, both QPF and PoPs will be less, with temps ring to
the upper 40s to arnd 50. Behind a sharp arctic cold front, temps
will fall across the NW and far NE late in the day, with the
ern advc of mixed precip reaching into far NE and N Cntrl ptns
of the FA by erly Sat eve.
&&
.SHORT TERM /TONIGHT THROUGH MONDAY/...
A complex winter storm with a spectrum of precipitation types
will impact the area from Saturday night through Sunday evening.
By 0z Sunday, an area of low pressure will be developing over
the Gulf of Saint Lawrence and exiting towards the northeast. At
the same time a strong, Arctic air mass enhanced 1040mb high
will be setting up over the James Bay. The gradient between the
exiting low and incoming high will funnel in much colder air
over the low levels from the north. Acceleration of the cold air
along the eastern slopes of higher terrain is expected, which
should funnel the cold air into the Penobscot Valley faster than
surrounding areas Saturday night. Warm air aloft will remain
established across the central and southern regions, leading to
a transition from rain to mainly sleet and freezing rain from
north to south Saturday night.
Precipitation will increase in intensity Saturday evening as a
500mb shortwave trough lifts northward from the Gulf of Mexico
and towards the Northeast. Ahead of the trough, highly anomalous
PWAT values in excess of an inch are expected. A strong band of
mid-level frontogenesis will enhance precipitation across
northern and central regions Sunday morning, with a dry slot
working into southern areas by Sunday afternoon tapering
precipitation to freezing drizzle or light freezing rain.
Precipitation types will range from mainly snow across the Saint
John Valley, to mainly sleet across the Central Highlands and
Southern Aroostook County, to mainly freezing rain around the
Bangor region and Downeast Maine. The immediate coast will see
marginal temperatures with much of the initial precipitation
falling as rain Sunday morning, then transitioning to freezing
rain and drizzle during the afternoon as cold air filters all
the way down to the coast.
While large scale uncertainty is low with this system, smaller
scale details regarding the delineation between different
precipitation types still exist and will have significant
impacts on both freezing rain and snow accumulations. The Winter
Storm Watch has been upgraded to a warning across the north,
where precipitation will start sooner and confidence in heavy
snow and mixed precipitation is greatest. Farther to the south,
a watch remains in effect and will need to be changed to either
Winter Storm Warnings or ice related headlines later tonight.
Low pressure will move into the Maritimes Sunday night into
Monday with high pressure building in north of the CWA. Low
clouds and flurries or an isolated snow shower will remain
possible across the north Monday due to overrunning of milder
air aloft and cooler air remaining near the surface. Given the
proximity of the high, winds are not expected to be significant.
However, gusts to around 20 to 25 mph may be enough for some
patchy blowing snow across the far north where precipitation
falls as all snow.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Monday Night and Tuesday...Cold high pressure over the area and
dry.
Tuesday Night and Wednesday...Warm front moves through with
perhaps some light precipitation and temperatures returning to
above average levels. Not much amplitude in associated upper
level trough and don't expect this to be a significant system.
Wednesday Night to Thursday Night...Potential for a stronger
system in this time with an amplifying trough moving out of
the Great Lakes. General model trend has been stronger with this
system, though there are still plenty of models that only have
a weak system or perhaps not a system at all. For now, kept with
high chance PoPs but if model trend continues may need to raise
to likely.
Friday...Fairly good model agreement on much colder air behind
the potential Thursday system. It seems likely that we will have
below average temperatures Friday into early next week, which we
are due for after having a mild start to January.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: MVFR lowering to IFR acrs far northern terminals in
low cigs and patchy fog. Expect IFR thru the day Saturday as
precip expected to lift thru the area. Downeast terminals will
experience VFR cigs tonight before deteriorating to IFR toward
morning. Northern terminals likely to see LLWS this evening
before diminishing, then increasing again late morning. Southern
terminals will see LLWS after 15z Sat.
SHORT TERM: Saturday night to Sunday...IFR to LIFR with snow
and sleet across the north and FZRA developing at southern
terminals.
Sunday night to Monday..MVFR CIGs continue with a slight chance
of a snow shower across the north.
Monday night into Tuesday...Mainly VFR.
&&
.MARINE...
NEAR TERM: We downgraded the gale to an SCA for all of our
waters for tngt and Sat. Winds and seas may briefly lower below SCA
late tngt and erly Sat morn, before ramping to briefly near gale
force gusts by Sat aftn. Went with a blend of wv guidance for fcst
wv hts with NWPS emphasized for near shore waters.
SHORT TERM: Winds remain just below SCA over the outer waters
on Sunday with reduced visibilities in rain. Despite the lack of
SCA level winds, seas of 5 to 10 feet are possible. Winds and
seas decrease with high pressure building in on Monday into
Tuesday.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 7 PM this evening to 7 PM EST Sunday
for MEZ001>006.
Winter Storm Watch from this evening through Sunday evening
for MEZ010-011-015>017-029>032.
MARINE...Small Craft Advisory until 6 PM EST this evening for
ANZ050>052.
&&
Near Term...Cornwell/VJN
Short Term...Strauser
Long Term...Foisy
Aviation...Cornwell/VJN/Strauser
Marine...Cornwell/VJN/StrauserHazardous weather outlook, Jan 10, 4:10 PM EST, 11 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 410 PM EST Fri Jan 10 2020 MEZ001>006-120000- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- 410 PM EST Fri Jan 10 2020 ...WINTER STORM WARNING IN EFFECT FROM 7 PM SATURDAY TO 7 PM EST SUNDAY... This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine and North Woods Maine. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ010-011-015>017-029>032-120000- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 410 PM EST Fri Jan 10 2020 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-120000- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 410 PM EST Fri Jan 10 2020 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. VJN
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 4:05 AM EST | Small Craft Advisory | CAR | 56 hr | |
| Jan 11, 4:07 AM EST | Ice Storm Warning | CAR | Hancock, Penobscot, Washington | 30 hr |
| Jan 11, 4:07 AM EST | Winter Weather Advisory | CAR | Hancock, Penobscot, Washington | 35 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.